Approximation Schemes for Deal Splitting and Covering Integer Programs with Multiplicity Constraints

  • Hadas Shachnai
  • Oded Shmueli
  • Robert Sayegh
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 3351)

Abstract

We consider the problem of splitting an order for R goods, R ≥ 1, among a set of sellers, each having bounded amounts of the goods, so as to minimize the total cost of the deal. In deal splitting with packages (DSP), the sellers offer packages containing combinations of the goods; in deal splitting with price tables (DST), the buyer can generate such combinations using price tables. Our problems, which often occur in online reverse auctions, generalize covering integer programs with multiplicity constraints (CIP), where we must fill up an R-dimensional bin by selecting (with bounded number of repetitions) from a set of R-dimensional items, such that the overall cost is minimized. Thus, both DSP and DST are NP-hard, already for a single good, and hard to approximate for arbitrary number of goods.

In this paper we focus on finding efficient approximations, and exact solutions, for DSP and DST instances where the number of goods is some fixed constant. In particular, we show that when R is fixed both DSP and DST can be optimally solved in pseudo-polynomial time, and develop polynomial time approximation schemes (PTAS) for several subclasses of instances of practical interest. Our results include a PTAS for CIP in fixed dimension, and a more efficient (combinatorial) scheme for CIP  ∞ , where the multiplicity constraints are omitted. Our approximation scheme for CIP  ∞  is based on a non-trivial application of the fast scheme for the fractional covering problem, proposed recently by Fleischer [Fl-04].

Keywords

Integer Program Approximation Scheme Knapsack Problem Integral Solution Polynomial Time Approximation Scheme 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [AM+97]
    Akbar, M.M., Manning, E.G., Shoja, G.C., Khan, S.: Heuristic Solutions for the Multiple-Choice Multi-Dimension Knapsack Problem. In: Int. Conference on Computational Science, vol. (2), pp. 659–668 (2001)Google Scholar
  2. [BK+02]
    Bichler, M., Kalagnanam, J., Lee, H.S., Lee, J.: Winner Determination Algorithms for Electronic Auctions: A Framework Design. In: EC-Web, pp. 37–46 (2002)Google Scholar
  3. [CHW-76]
    Chandra, A.K., Hirschberg, D.S., Wong, C.K.: Approximate Algorithms for Some Generalized Knapsack Problems. Theoretical Computer Science 3, 293–304 (1976)CrossRefMathSciNetGoogle Scholar
  4. [CK-00]
    Chekuri, C., Khanna, S.: A PTAS for the Multiple Knapsack Problem. In: Proc. of SODA, pp. 213–222 (2000)Google Scholar
  5. [C-79]
    Chvátal, V.: A Greedy Heuristic for the Set Covering Problem. Math. Oper. Res. 4, 233–235 (1979)MATHCrossRefMathSciNetGoogle Scholar
  6. [D-82]
    Dobson, G.: Worst-case Analysis of Greedy for Integer Programming with Nonnegative Data. Math. of Operations Research 7, 515–531 (1982)MATHCrossRefMathSciNetGoogle Scholar
  7. [FC-84]
    Frieze, A.M., Clarke, M.R.B.: Approximation Algorithms for the m-dimensional 0-1 knapsack problem: worst-case and probabilistic analyses. European J. of Operational Research 15(1), 100–109 (1984)MATHCrossRefMathSciNetGoogle Scholar
  8. [Fe-96]
    Feige, U.: A threshold of ln n for approximating set cover. In: Proc. of 28th Symposium on Theory of Computing, pp. 314–318 (1996)Google Scholar
  9. [Fl-04]
    Fleischer, L.: A Fast Approximation Scheme for Fractional Covering Problems with Variable Upper Bounds. In: Proc. of SODA, pp. 994–1003 (2004)Google Scholar
  10. [GJ-79]
    Garey, M.R., Johnson, D.S.: Computers and intractability: A Guide to the Theory of NP-Completeness. W.H. Freeman, New York (1979)MATHGoogle Scholar
  11. [I-80]
    Ibaraki, T.: Approximate algorithms for the multiple-choice continuous knapsack problems. J. of Operations Research Society of Japan 23, 28–62 (1980)MATHMathSciNetGoogle Scholar
  12. [IH+78]
    Ibaraki, T., Hasegawa, T., Teranaka, K., Iwase, J.: The Multiple Choice Knapsack Problem. J. Oper. Res. Soc. Japan 21, 59–94 (1978)MATHMathSciNetGoogle Scholar
  13. [K-03]
    Kolliopoulos, S.G.: Approximating covering integer programs with multiplicity constraints. Discrete Applied Math. 129(2–3), 461–473 (2003)MATHCrossRefMathSciNetGoogle Scholar
  14. [KY-01]
    Kolliopoulos, S.G., Young, N.E.: Tight Approximation Results for General Covering Integer Programs. In: Proc. of FOCS, pp. 522–528 (2001)Google Scholar
  15. [KPS-03]
    Kothari, A., Parkes, D., Suri, S.: Approximately-Strategyproof and Tractable Multi-Unit Auctions. In: Proc. of ACM-EC (2003)Google Scholar
  16. [La-76]
    Lawler, E.L.: Combinatorial Optimization: Networks and Metroids. Holt, Reinhart and Winston (1976)Google Scholar
  17. [Lu-75]
    Lueker, G.S.: Two NP-complete problems in nonnegative integer programming. Report # 178, Computer science Lab., Princeton Univ. (1975)Google Scholar
  18. [RV-98]
    Rajagopalan, S., Vazirani, V.V.: Primal-Dual RNC Approximation Algorithms for Set Cover and Covering Integer Programs. SIAM J. Comput. 28(2), 525–540 (1998)MATHCrossRefMathSciNetGoogle Scholar
  19. [S+04]
    Shachnai, H., Shmueli, O., Sayegh, R.: Approximation Schemes for Deal Splitting and Covering Integer Programs with Multiplicity Constraints, full version, http://www.cs.technion.ac.il/~hadas/PUB/ds.ps
  20. [ST-03]
    Shachnai, H., Tamir, T.: Approximation Schemes for Generalized 2-dimensional Vector Packing with Application to Data Placement. In: Arora, S., Jansen, K., Rolim, J.D.P., Sahai, A. (eds.) RANDOM 2003 and APPROX 2003. LNCS, vol. 2764, pp. 165–177. Springer, Heidelberg (2003)Google Scholar
  21. [S-96]
    Srinivasan, A.: An Extension of the Lovász Local Lemma, and its Applications to Integer Programming. In: Proc. of SODA, pp. 6–15 (1996)Google Scholar
  22. [S-99]
    Srinivasan, A.: Improved Approximation Guarantees for Packing and Covering Integer Programs. SIAM J. Comput. 29(2), 648–670 (1999)MATHCrossRefMathSciNetGoogle Scholar
  23. [SG+02]
    Shmueli, O., Golany, B., Sayegh, R., Shachnai, H., Perry, M., Gradovitch, N., Yehezkel, B.: Negotiation Platform. International Patent Application WO 02077759 (2001-2002)Google Scholar
  24. [Va-01]
    Vazirani, V.V.: Approximation Algorithms. Springer, Heidelberg (2001)Google Scholar
  25. [W-96]
    Wolfstetter, E.: Auctions: An Introduction. J. of Economic Surveys 10, 367–420 (1996)CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2005

Authors and Affiliations

  • Hadas Shachnai
    • 1
  • Oded Shmueli
    • 1
  • Robert Sayegh
    • 2
  1. 1.Department of Computer ScienceThe TechnionHaifaIsrael
  2. 2.22 Anilevitch St.HaifaIsrael

Personalised recommendations